Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Wichita, KS

June 14, 2019McPherson County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2019, 11:27 PM CDT for McPherson County, Rice County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2019, 11:27 PM CDT (04:27 UTC)
Expired
Jun 15, 2019, 12:30 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 9:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2488 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:29 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 14, 6:29 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Fri Jun 14 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Jun 14 2019

Main challenge/concerns are convective chances/trends through the
weekend. Focus for convection late this afternoon will be across the
central high Plains. Elevated moisture transport on the low level
jet through early tonight across central Kansas should maintain
strong to severe convection perhaps as far east as the turnpike
corridor before waning across the Flint Hills/southeast Kansas.
Damaging winds look to be the main threat with risk for marginally
severe hail as well. After the convection exits the area stage right
by early Saturday morning, much of the daylight hours may be
precip-free across the forecast south of the effective surface
front, which looks to be situated across central Kansas. Warming
aloft should be sufficient to cap the airmass for surface based
convection until very late in the afternoon. However, diurnal
heating will result in strong instability by early evening just
south of the front, where local convergence could initiate
isolated to widely scattered storms. The strong instability will
make up for the rather modest deep layer shear, supporting a
conditional risk for severe hail and wind. A more organized
complex of convection and severe risk may develop over southern
Kansas into northern Oklahoma later Saturday evening into the
overnight. The effective surface front looks to move only slightly
south to along or just south of the Oklahoma border into Sunday
as embedded mesoscale vortices in vicinity of the main eastward
drifting mid/upper level shortwave traverses over the
central/southern Plains through Sunday night. So, will maintain
the relatively better convective chances/QPF across southern
Kansas. The better chances look to push south and east of the area
on Monday, though will maintain slight to modest chances PoPs.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Jun 14 2019

A rather unsettled pattern looks to continue through at least the
middle of next week as periodic upper shortwaves traverse over a
moist/unstable airmass. Temperatures should remain at or just
below seasonal climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jun 14 2019

The main aviation concern over the next 24 hours will be chances
for showers and thunderstorms overnight tonight, which have the
potential to produce strong winds, heavy rain, and large hail.

Latest surface observations reveal that southerly winds remain
fairly gusty across the forecast area early this evening. These
winds should continue to slowly decline over the next couple of
hours. However, thunderstorm chances will increase from west to
east across the region later this evening. Current thinking
regarding timing is that storms will move in from the High Plains
sometime around 02z in central Kansas and then track
east/southeast. For this TAF issuance, have trended thunderstorm
chances up for central and south central Kansas by inserting TEMPO
groups with +TSRA and strong variable winds, but future amendments
are possible to tweak exact timing and expected winds/rain/hail.
Will continue to monitor radar and satellite this evening and
update TAFs as needed.

Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  89  67  84 /  50  20  60  40
Hutchinson      66  88  65  82 /  60  20  50  40
Newton          67  88  65  82 /  60  20  60  40
ElDorado        68  87  66  83 /  50  20  60  50
Winfield-KWLD   68  88  66  84 /  50  10  50  50
Russell         62  88  62  83 /  70  20  30  20
Great Bend      63  88  62  82 /  70  20  40  20
Salina          66  90  65  84 /  60  20  40  30
McPherson       65  88  64  82 /  60  20  50  30
Coffeyville     70  88  68  85 /  30  30  60  50
Chanute         69  87  67  83 /  30  30  60  60
Iola            68  87  67  83 /  30  30  70  50
Parsons-KPPF    69  87  68  84 /  30  30  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, Jun 14, 3:36 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 PM CDT Fri Jun 14 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 PM CDT Fri Jun 14 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe thunderstorms, generally west of the
Kansas turnpike, between 10 pm and 2 am. The main threat will be
damaging wind gusts of 60 to 70 mph, though a few hail stones as
large as quarters will be possible. A few strong storms will be
possible late in the night across southeast Kansas with small hail
and gusty winds possible.

The Cow Creek near Hutchinson remains in flood. Please refer to the
latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for strong to severe storms again late Saturday
afternoon into early Saturday night, mainly south of I-70. The main
risks will be damaging winds and large hail. Heavy rainfall and
minor lowland flooding will also be possible.

Periodic chances for thunderstorms will remain in the forecast
Sunday through Wednesday night. Strong to marginally severe storms
will be possible along with locally heavy rainfall.

The Cow Creek near Hutchinson is forecast to remain in flood until
Sunday evening. For details you should monitor flood statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility late this evening,
generally west of highway K-14 in central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 14, 11:05 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1105 PM CDT Fri Jun 14 2019

KSZ033-048-050-150430-
Ellsworth KS-Rice KS-Lincoln KS-
1105 PM CDT Fri Jun 14 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...

* Until 1130 PM CDT.

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lincoln to Hudson...and moving east at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Kanopolis, Lincoln, Little River,
  Chase, Holyrood, Bushton, Geneseo, Beverly, Alden, Lorraine,
  Raymond, Barnard, Frederick, Westfall, Ellsworth Airport, Silica
  and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.

LAT...LON 3817 9794 3817 9847 3877 9848 3902 9837
      3922 9819 3922 9793
TIME...MOT...LOC 0405Z 275DEG 38KT 3901 9818 3809 9865

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:12 PM CDTSevere Thunderstorm WarningICTBarton, Russell63 min
Jun 14, 11:05 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Rice25 min
Jun 14, 11:32 PM CDTSpecial Weather StatementICTReno28 min
Jun 14, 11:38 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno67 min
Jun 15, 12:16 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harvey, Marion, Sedgwick, Sumner59 min
Jun 15, 12:17 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline28 min
Jun 15, 12:26 AM CDTSevere Thunderstorm WarningICTChase, Harvey, McPherson, Marion20 min
Jun 15, 1:05 AM CDTSpecial Weather StatementICTMarion25 min
Jun 15, 1:16 AM CDTSpecial Weather StatementICTButler, Cowley29 min
Jun 15, 1:55 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson35 min
Jun 15, 2:31 AM CDTSpecial Weather StatementICTLabette, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.